Acute leukemia after cytotoxic treatment in a child with nephrotic syndrome

  • Manjari Tiwari
  • Arvind Kumar Shukla
  • Geetika Srivastava
  • Shrish Bhatnagar

Abstract

Renal involvement in acute lymphoblastic leukemia (ALL) occurs due to several factors including leukemic infiltration of the kidneys, therapy-related side effects such as tumor lysis syndrome, nephrotoxic drugs, and septicemias. A 3-year-old boy with nephrotic syndrome (NS) who was previously treated with prednisolone and cyclosporine A for 14 months after the initial diagnosis of NS, presented to the emergency department with fever, breathing difficulty, generalized edema, and body pain with pallor, without evidence of lymphadenopathy, hepatosplenomegaly, petechiae, or purpura. On investigation, peripheral blood smear showed blast cells >80% and bone marrow aspiration showed complete replacement of the marrow with L1 lymphoblasts, consistent with a diagnosis of ALL. The exact mechanism of developing acute leukemia after cytotoxic treatment has not been established; the possibility must be considered that the incidence of this malignant disease is increased after cytotoxic treatment for nonmalignant diseases.

Keywords: Acute leukemia, Alkylating agents, Antimetabolites, cytotoxic drugs, Immunosuppression, Nephrotic syndrome
Statistics
17 Views | 29 Downloads
How to Cite
Tiwari, M., Shukla, A., Srivastava, G., & Bhatnagar, S. ( ). Acute leukemia after cytotoxic treatment in a child with nephrotic syndrome. Indian Journal of Child Health, 5(7), 504-506. Retrieved from https://atharvapub.net/IJCH/article/view/1056
Section
Case Reports